Alert archive / Utah / Wind Advisories in 2019

Wind Advisory 20, NWS Salt Lake City, UT

November 24, 2019

NWS Salt Lake City, UT issued this wind advisory at Nov 24, 2019, 2:37 PM MST. It took effect at Nov 25, 2019, 2:00 PM MST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Nov 24, 2019, 2:37 PM MST (21:37 UTC)
In effect from
Nov 25, 2019, 2:00 PM MST
Expired
Nov 26, 2019, 10:00 AM MST
In force
20 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted.

237 
WWUS75 KSLC 242137
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
237 PM MST Sun Nov 24 2019

UTZ012-013-251300-
/O.NEW.KSLC.WI.Y.0020.191125T2100Z-191126T1100Z/
Castle Country-San Rafael Swell-
Including the city of Price
237 PM MST Sun Nov 24 2019

...WIND ADVISORY IN EFFECT FROM 2 PM MONDAY TO 4 AM MST TUESDAY...

* WHAT...Northwest winds gusting as high as 50 mph.

* WHERE...Castle Country and San Rafael Swell, specifically along
  SR-10 between Price and Interstate 70.

* WHEN...From 2 PM Monday to 4 AM MST Tuesday.

* IMPACTS...Strong crosswinds may affect travel for those driving
  high profile vehicles and towing trailers. Gusty winds could
  blow around unsecured objects. Wind sensitive operations will be
  affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
3 follow-up statements
333 
WWUS75 KSLC 251102
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
402 AM MST Mon Nov 25 2019

UTZ012-013-252300-
/O.CON.KSLC.WI.Y.0020.191125T2100Z-191126T1100Z/
Castle Country-San Rafael Swell-
Including the city of Price
402 AM MST Mon Nov 25 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
4 AM MST TUESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts over 45 mph 
  expected.

* WHERE...Castle Country and San Rafael Swell, specifically along
  SR-10 between Price and Interstate 70..

* WHEN...From 2 PM this afternoon to 4 AM MST Tuesday.

* IMPACTS...Strong crosswinds may affect travel for those  
  driving high profile vehicles and towing trailers. Gusty winds 
  could blow around unsecured objects. Wind sensitive operations 
  will be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
190 
WWUS75 KSLC 252142
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
242 PM MST Mon Nov 25 2019

UTZ012-013-261300-
/O.EXT.KSLC.WI.Y.0020.000000T0000Z-191126T1700Z/
Castle Country-San Rafael Swell-
Including the city of Price
242 PM MST Mon Nov 25 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM MST TUESDAY...

* WHAT...Northwest winds gusting up to 55 mph.

* WHERE...Castle Country and San Rafael Swell, specifically 
  along SR-10 between Price and Interstate 70.

* WHEN...Until 10 AM MST Tuesday.

* IMPACTS...Strong crosswinds may affect travel for those driving
  high profile vehicles and towing trailers. Gusty winds could
  blow around unsecured objects. Wind sensitive operations will be
  affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
197 
WWUS75 KSLC 261106
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
406 AM MST Tue Nov 26 2019

UTZ012-013-261700-
/O.CON.KSLC.WI.Y.0020.000000T0000Z-191126T1700Z/
Castle Country-San Rafael Swell-
Including the city of Price
406 AM MST Tue Nov 26 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM MST THIS MORNING...

* WHAT...Northwest winds 15 to 25 mph with gusts to around 45 
  mph.

* WHERE...Castle Country and San Rafael Swell, specifically 
  along SR-10 between Price and Interstate 70.

* WHEN...Until 10 AM MST this morning.

* IMPACTS...Strong crosswinds may affect travel for those 
  driving high profile vehicles and towing trailers. Gusty winds 
  could blow around unsecured objects. Wind sensitive operations 
  will be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Nov 24, 9:26 AM MST, 5 hours 11 minutes earlier.

Area forecast discussion, Nov 24, 9:26 AM MST, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
926 AM MST Sun Nov 24 2019

.SYNOPSIS...
Mild and dry weather continues today under high pressure. A fast-
moving storm system will impact Utah Monday into early Tuesday,
followed by a large, slow-moving storm mid to late week.

&&

.DISCUSSION...
12Z KSLC RAOB shows several subsidence inversions along with the
nocturnal inversion. Air Quality will continue to deteriorate as a
result.

As anticyclonic flow aloft becomes northwesterly today, expect an
increase in mid and high clouds.

&&

.PREVIOUS DISCUSSION...
One last day of quiet weather and mild temperatures across the
region today as high pressure remains in control. Temperatures
will run about 5 degrees above average. Expect to see increasing
mid and high level cloud cover across northern and central Utah
from midday through the afternoon ahead of the next approaching
storm system.

The next storm system remains on track for Monday into early
Tuesday, with only some minor changes in details that have
resulted in slightly lower forecast mountain snow totals. A
potent, progressive Pacific shortwave will dive across Utah Monday
while starting to intensify as it transits Utah and exits into
Colorado. Starting Monday morning, a baroclinic zone will start to
sag south across far northern Utah ahead of the approaching wave.
Light snow will initially develop north of Salt Lake City to the
Cache Valley. As the wave approaches by late morning into midday
Monday, the frontal boundary will the be shoved southeastward
across the state. This will be accompanied by a few hour window of
snow and some breezy post-frontal winds. Thermodynamic profiles
support a quick transition to snow with this front across the
lower elevation valleys. Northern Utah valley locations can expect
a pretty typical 1-2 inches of snow, while the benches do just
slightly better. The added northwesterly flow orographic
enhancement along the Wasatch mountains will support a burst of
4-7 inches with the frontal passage. For the lower elevation
locations, impacts are likely to be fairly minimal given the
midday timing, which will help mitigate snow accumulation on paved
surfaces. If snowfall rates can become briefly moderate to heavy
along the frontal band at lower elevations, there is a chance for
travel impacts due to brief slush ups and visibility
restrictions.

Up to this point the forecast remains relatively unchanged. The
slightly lower forecast totals for the mountains come into play
during the Monday night into Tuesday morning time frame. The
latest forecast trends support a stronger storm system downstream
over Colorado with a 700mb low closing off over Denver. The result
is a more northerly and drier period of flow during the Monday
night / Tuesday morning time period. Thus the orographic
enhancement will be diminished, and there is less chance for
robust lake enhancement. Have continued the Winter Storm Watch for
the Wasatch mountains for now, in favor of ensuring this more
recent trend holds before making an advisory/warning decision. If
this trend holds, mountain totals may end up in the 5 to 10 inch
range. However have kept the high end up to 14 inches in the Watch
to encompass the uncertainty.

Other than orographically enhanced upslope areas, snow will mainly
diminish by Monday night across the state. Temperatures will fall
into Monday afternoon and especially Monday night behind the
front. By Tuesday, temperatures will run about 10-15 degrees below
average with brief ridging ending any lingering precipitation by
Tuesday afternoon. The flow aloft will quickly back around
southwesterly by Tuesday night across the state ahead of the next
large and slow moving storm system that will be in the process of
digging down the West Coast.

For much of the day Wednesday the forecast area will be under
broad weakly diffluent flow aloft with warm advection in the
south-southwesterly flow. This will result in fairly widespread
but light precipitation across much of western Utah. The
southwesterly flow is likely to help shadow some of the northern
Utah valley locations like the Salt Lake Valley. However, we may
still see a bit more precipitation than usual in this flow regime
as low-level moisture should largely remain in place in the wake
of the Monday-Tuesday storm system. The focus by Wednesday
afternoon and evening starts to shift to southwest Utah as a
shortwave rounding the base of the mean trough will be set to
rotate out across the southwest. Precipitation chances will
quickly increase Wednesday afternoon and evening there, but more
on that below. Temperatures with this storm system are expected to
be cold enough to support snow across much of the state except
Dixie and near Lake Powell.

Focused period of concern hones in on the Wednesday night-
Thursday morning timeframe this package. Signals in global
guidance continue to point to this window as having the highest
likelihood for widespread precip along the I-15 corridor (largely
snow), as the eastern periphery of a broad trough amplifies over
the western CONUS then translates east across the area. At this
time the focused concern areas regarding elevated travel impacts
remain largely south of the Wasatch Front across central Utah
south to the Cedar City area, and all mtn summits/passes adjacent
including those in the north. Can't pin point much more than that
attm as the devil's in the details and uncertainty remains
(especially with such a broad trough and continued variance
regarding subtleties of evolution in guidance).

Unsettled conditions remain possible through Friday, but forcing
post Thursday looks to be dwindling as the upper trough shifts
overhead and eventually deepens downstream. With this, any
additional snowfall potential looks to phase into more of an
orographically favored regime within low level northwesterly flow.

Bottom line...If planning travel for this Thanksgiving holiday, note
that the highest potential for winter weather driving conditions
falls in the Wed night through Thursday period, with more isolated
and or periodic travel concerns lingering through Friday. As
mentioned, details on the latter remain quite challenging at this
time due to a transition towards mesoscale forcing mechanisms
leading to greater uncertainty this far out. Keep tabs...

Confidence increases within solutions and more towards the positive
next weekend. Global ensembles agree heights will be rising in wake
of the broad trough shifting downstream allowing more tranquil
weather to dominate.

&&

.AVIATION...
The SLC terminal will see VFR conditions through the evening with
some high clouds. Southeast winds will most likely shift to the
northwest between 20Z and 22Z, but there is a 30 percent chance
that this shift will be later than expected or that southerly
winds will persist throughout the day.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Storm Watch from late tonight through Tuesday afternoon
     for UTZ007-008.

WY...None.
&&

PUBLIC...10/Church/Merrill
AVIATION...Traphagan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Nov 23, 3:12 PM MST, 23 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
312 PM MST Sat Nov 23 2019

UTZ001>016-019>021-517-518-WYZ021-241400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
312 PM MST Sat Nov 23 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Active weather expected across Utah through all of Thanksgiving
week.

A fast moving but potent storm system will bring potentially
significant snow accumulations to northern Utah, mainly along the
Wasatch Mountains and east benches. Lake enhancement could result
in locally higher snowfall totals in the Salt Lake and Tooele
Valleys. Travel impacts are expected Monday and Tuesday. Gusty
northwest winds are anticipated across the West Desert and Castle
Country.

A large and slow moving storm system will then impact the region from
Wednesday into next weekend, potentially bringing travel impacts
through the entirety of the busy Thanksgiving travel period. In
addition, there is a threat for heavy rainfall across the low
lying southern valleys with this system.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 2:34 PM MSTWinter Storm WatchSLC3 days
Nov 24, 2:34 PM MSTWinter Weather AdvisorySLC45 hr

Nearby

Wind Advisories in Utah, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.